Alert archive / Montana / River Flood Watches in 2011

River Flood Watch 9, NWS Great Falls, MT

May 24, 2011

NWS Great Falls, MT issued this river flood watch at May 24, 2011, 10:37 AM MDT. It took effect at May 26, 2011, 12:00 AM MDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
May 24, 2011, 10:37 AM MDT (16:37 UTC)
In effect from
May 26, 2011, 12:00 AM MDT
Expired
May 27, 2011, 11:25 AM MDT
In force
35 hr
Issued by
NWS Great Falls, MT
Flood severity
None

The river

Written for the forecast point Jefferson River near Three Forks (TFKM8). The gauge peaked at 7.92 ft at May 28, 2011, 11:00 AM MDT.

actionminormoderatemajor5678905/2405/2505/2605/2705/28
Action stage
7 ft
Minor stage
8 ft
Moderate stage
8.5 ft
Major stage
9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06036650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood watch went out at May 24, 5:33 AM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 24, 5:33 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
533 AM MDT TUE MAY 24 2011

.DISCUSSION...

TODAY THROUGH THURSDAY...A WEAK UPPER LEVEL LOW PRESSURE AREA WILL
MOVE ACROSS SOUTHERN IDAHO AND INTO WYOMING TODAY. THE RESULTING
EASTERLY FLOW ALOFT WITH SIGNIFICANT MOISTURE FROM THE GULF OF
MEXICO WILL BRING WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS
TO THE TFX CWA THROUGH THIS EVENING. AS THE SYSTEM WEAKENS AND
EXITS THE AREA OVERNIGHT...THE CHANCE FOR SHOWERS/THUNDERSTORMS
DECREASES SIGNIFICANTLY. AS THIS SYSTEM EXITS THE AREA
OVERNIGHT INTO WEDNESDAY...A DEEP UPPER LEVEL TROUGH OF LOW
PRESSURE WILL MOVE ONTO THE PACIFIC COAST...SHIFTING THE FLOW
ALOFT MORE SOUTHWESTERLY. THIS WILL BEGIN TO TAP INTO PACIFIC
MOISTURE...KEEPING A CHANCE OF SHOWERS/THUNDERSTORMS AROUND THE
AREA WEDNESDAY INTO WEDNESDAY NIGHT. THIS TROUGH WILL THEN
APPROACH THE AREA FROM THE SOUTHWEST WEDNESDAY NIGHT INTO
THURSDAY...BRINGING INCREASED MOISTURE AND LIFT TO THE AREA. THIS
WILL LIKELY BRING SHOWERS TO THE AREA ONCE AGAIN ON THURSDAY. A
COLD FRONT WILL ALSO MOVE THROUGH THE AREA ON THURSDAY...BRINGING
A CHANCE FOR THUNDERSTORMS AS WELL. DAYTIME HIGHS WILL REMAIN 5
TO 10 DEGREES BELOW NORMAL TODAY AND THURSDAY DUE TO THE CLOUD
COVER AND RAINFALL...WHILE HIGHS ON WEDNESDAY IN BETWEEN SYSTEMS
WILL WARM A BIT CLOSER TO NORMAL. OVERNIGHT LOWS WILL REMAIN 5 TO
10 DEGREES ABOVE NORMAL DUE TO THE MOIST AIRMASS.

THE SHOWERS TODAY AND AGAIN ON THURSDAY WILL CONTINUE FLOODING
CONCERNS. PLEASE SEE THE HYDROLOGY SECTION BELOW FOR FURTHER
DETAILS.  COULSTON

THURS NIGHT-FRIDAY...
COLD FRONT PUSHING ACROSS THE STATE THURSDAY NIGHT WITH UPPER
LEVEL LOW STARTING TO SLOWLY TREK OVER THE TREASURE STATE AS
WELL...BULK OF PRECIP WILL BE EXITING THE REGION BUT SOME
SCATTERED SHOWERS WILL BE POSSIBLE INTO FRIDAY AS THE UPPER LEVEL
LOW SLOWLY DEPARTS ALLOWING FOR SOME WRAP AROUND MOISTURE.
SOUTHWEST FLOW AHEAD OF THE NEXT SYSTEM COMING ONSHORE THE PACNW
COASTLINE ON FRIDAY NIGHT MAY ALLOW FOR SOME OVERRUNNING PRECIP
ACROSS OUR NORTHEASTERN THIRD OF THE FORECAST AREA. TEMPS LOOK TO
STAY BELOW NORMAL FOR HIGHS AND THE LOWS NEAR OR ABV NORMAL.
-SCHOTT

SATURDAY-TUESDAY...
MODELS STILL SLIGHTLY DIFFERENT WITH THE TIMING OF HOW/WHEN THE
NEXT STORM SYSTEM WORKS INTO BIG SKY COUNTRY. TWO LIKELY
SOLUTIONS...BOTH ARE NOT GOOD NEWS FOR FLOODING CONCERNS. EITHER
OF THESE TWO SOLUTIONS: SYSTEM STARTS TO ROLL INTO THE REGION ON
SATURDAY...AND LINGERS INTO MONDAY...OR THE SYSTEM HOLDS OFF
UNTIL SUNDAY AND HANGS AROUND AS LONG AS TUESDAY. EITHER WAY A
SIGNIFICANT AMOUNT OF MOISTURE WILL BE LIKELY WITH THIS EVENT
WITH PWATS NEARING .75 INCHES OR MORE AND A DEEP TROUGH AND
DECENT JET DYNAMICS. SOME OF THE MODELS ARE INDICATING THAT 1 TO
2 INCHES OF PRECIP WILL BE POSSIBLE WITH THIS SYSTEM. THIS PRECIP
WILL ONLY INCREASE THE THREAT OF FLOODING ACROSS THE REGION...OR
WORSEN ONGOING AREAS OF FLOODING. VERY LITTLE REASONING IN THE
COMPUTER FORECASTS THROUGH THE FIRST FEW DAYS OF JUNE TO SHOW ANY
END TO THE WET PATTERN. --SCHOTT

&&

.AVIATION...
UPDATED 1130Z.
MAIN CONCERN TO AVIATION WILL BE THE IFR CONDITIONS LIKELY ACROSS
THE REGION AT TIMES THROUGH THE NEXT 12 TO 18 HOURS AS SHOWERS AND
A FEW THUNDERSTORMS MOVES ACROSS MUCH OF THE FORECAST AREA. CIGS
AS LOW AS 300 TO 500 FT WILL BE POSSIBLE...ALONG WITH MODERATE
RAINFALL REDUCING VSBYS TO 2 TO 3 MILES. LOW CIGS MAY HANG AROUND
THROUGH THE END OF THE PERIOD...AND EVEN SOME FOG DEVELOPING
TOWARDS THE END OF THE PERIOD. THIS WILL HAVE TO BE WATCHED WITH
LATER ISSUANCES TO DETERMINE IF WE GET ANY CLEARING WHICH WOULD
ALLOW FOR THE FOG DEVELOPMENT.

&&

.HYDROLOGY...

FLOODING CONTINUES OVER PORTIONS OF CENTRAL MONTANA. THERE WERE
SOME VERY MINOR IMPROVEMENTS REPORTED MONDAY EVENING...BUT MOST
RIVERS/STREAMS REMAIN ABOVE FLOOD STAGE. THEREFORE...THE FLOOD
WARNING WILL CONTINUE.

AREAS OF BRIEF HEAVY RAIN DEVELOPED MONDAY EVENING IN GLACIER AND
HILL COUNTIES...CAUSING LOCALIZED FLOODING. THEREFORE...SMALL
STREAM FLOOD ADVISORIES REMAIN IN EFFECT FOR THOSE AREAS INTO THIS
MORNING. THE SITUATION WILL BE EVALUATED THIS MORNING AS TO
WHETHER THEY WILL NEED TO BE CONTINUED.

POINT FLOOD WATCHES ARE ALSO IN EFFECT FOR THE DEARBORN RIVER NEAR
CRAIG (THIS EVENING THROUGH WEDNESDAY EVENING) AND FOR THE BIG
HOLE RIVER NEAR MELROSE (THIS EVENING THROUGH FRIDAY AFTERNOON).
FORECASTS FROM THE RIVER FORECAST CENTER INDICATE THAT BOTH OF
THESE RIVER POINTS MAY EXCEED FLOOD STAGE AROUND MIDNIGHT TONIGHT.
HOWEVER...BOTH LOCATIONS ARE FORECAST TO REMAIN WITHIN ONE FOOT OF
FLOOD STAGE...SO ONLY MINOR FLOODING IS POSSIBLE. THESE WATCHES
WILL BE UPDATED AS FORECAST OR OBSERVED CONDITIONS WARRANT.

THE AREAL FLOOD WATCH HAS BEEN EXTENDED THROUGH AT LEAST THURSDAY
AFTERNOON FOR THE REMAINDER OF THE TFX CWA NOT INCLUDED IN THE
ABOVE WARNINGS. RECENT RAINFALL AND CONTINUED SNOWMELT WILL
CONTINUE THE WIDESPREAD POTENTIAL FOR FLOODING...AS MANY
WATERWAYS CONTINUE TO RISE. THIS WATCH INCLUDES THE AREAS UNDER
THE ADVISORIES...AS MORE WIDESPREAD FLOODING OF RIVERS REMAINS
POSSIBLE THERE AS WELL. WIDESPREAD RAINFALL AMOUNTS OF 0.50 TO
1.00 INCHES ARE POSSIBLE OVER THE REGION TODAY THROUGH THIS
EVENING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE WITH THUNDERSTORMS
AND/OR HEAVIER SHOWERS. ALTHOUGH SHOWERS WILL DECREASE LATER
TONIGHT THROUGH WEDNESDAY NIGHT...ANOTHER SYSTEM WILL BRING MORE
SHOWERS TO THE AREA ON THURSDAY. THE LATEST FORECASTS FROM THE
RIVER FORECAST CENTER INDICATE THAT ADDITIONAL MAINSTEM RIVERS MAY
APPROACH FLOOD STAGE THIS WEEK. THEREFORE...ADDITIONAL FLOOD
HIGHLIGHTS MAY STILL BE ISSUED THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  44  63  47 / 100  80  30  30
CTB  52  41  58  45 / 100  70  40  30
HLN  56  43  66  46 / 100  70  30  30
BZN  59  42  64  44 / 100  70  40  30
WEY  48  35  53  34 /  80  60  30  40
DLN  56  39  62  39 /  80  50  20  40
HVR  63  48  63  49 / 100  70  50  20
LWT  56  45  58  45 / 100  80  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FLOOD WARNING THROUGH AT LEAST THURSDAY MORNING FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...BLAINE AND MEAGHER
COUNTIES.

SMALL STREAM FLOOD ADVISORY UNTIL TUESDAY MORNING FOR PORTIONS OF
GLACIER AND HILL COUNTIES.

FLOOD WATCH FOR THE DEARBORN RIVER NEAR CRAIG FROM THIS EVENING
THROUGH WEDNESDAY EVENING.

FLOOD WATCH FOR THE BIG HOLE RIVER NEAR MELROSE FROM THIS EVENING
THROUGH FRIDAY AFTERNOON.

FLOOD WATCH THROUGH AT LEAST THURSDAY AFTERNOON FOR
BEAVERHEAD...BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...
HILL...JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

&&

SHORT TERM...COULSTON
LONG TERM...SCHOTT
AVIATION...SCHOTT

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 24, 5:52 AM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 AM MDT TUE MAY 24 2011

MTZ008>015-044>055-251200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
552 AM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TODAY
AND TONIGHT ALLOWING FOR CREEKS...STREAMS...AND RIVERS TO CONTINUE
TO RISE. FLOODING CONDITIONS WILL LIKELY WORSEN THROUGH THE PERIOD
IN AREAS WHERE SIGNIFICANT RAINFALL OCCURS.

A FLOOD WARNING IS IN EFFECT FOR BLAINE...CASCADE...CHOUTEAU...
FERGUS...JUDITH BASIN...AND MEAGHER COUNTIES.

A FLOOD WATCH IS IN EFFECT FOR THE REMAINDER OF NORTH CENTRAL...
CENTRAL...AND SOUTHWEST MONTANA NOT MENTIONED ABOVE.

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR GLACIER AND HILL
COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH THURSDAY AND
THROUGH THE WEEKEND ACROSS THE REGION ALLOWING FOR
CREEKS...STREAMS...AND RIVERS TO CONTINUE TO RISE. FLOODING
CONDITIONS WILL LIKELY WORSEN THROUGH THE PERIOD IN AREAS WHERE
SIGNIFICANT RAINFALL OCCURS.

THE FLOOD WARNING IS IN EFFECT THROUGH AT LEAST THURSDAY MORNING.

THE FLOOD WATCH IS IN EFFECT THROUGH AT LEAST TUESDAY AFTERNOON.

THE SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR GLACIER AND HILL
COUNTIES UNTIL TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY ACROSS THE REGION. REPORTS
OF FLOODING WOULD BE GREATLY APPRECIATED.

SCHOTT

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:55 PM MDTAreal Flood AdvisoryTFXGlacier6 days
May 23, 9:47 PM MDTAreal Flood AdvisoryTFXHill7 days
May 24, 4:48 AM MDTRiver Flood WatchTFX7 hr
May 24, 10:31 AM MDTRiver Flood WarningTFXGallatin3 days
May 24, 10:31 AM MDTRiver Flood WarningTFXBeaverhead, Madison3 days
May 24, 10:31 AM MDTRiver Flood WarningTFXCascade4 days
May 24, 10:31 AM MDTRiver Flood WarningTFXLewis and Clark4 days
May 24, 10:37 AM MDTRiver Flood WatchTFX41 hr
May 24, 10:37 AM MDTRiver Flood WatchTFX41 hr

Nearby

River Flood Watches in Montana, 2011Every river flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.